Arkansas, 2022Flash Flooding and Heavy Rain in Arkansas, July 3, 2022
July 3, 2022 · NWS SHV · 10 events in 1 county or zone
A west to east oriented shear axis aloft extended along the Middle Red River Valley of North Texas into Southeast Oklahoma to along the Arkansas/Louisiana border during the morning hours of July 3rd, which enhanced large scale forcing for the development of a concentrated area of showers and thunderstorms over portions of Southern Arkansas. A very moist environment was in place across this area…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A west to east oriented shear axis aloft extended along the Middle Red River Valley of North Texas into Southeast Oklahoma to along the Arkansas/Louisiana border during the morning hours of July 3rd, which enhanced large scale forcing for the development of a concentrated area of showers and thunderstorms over portions of Southern Arkansas. A very moist environment was in place across this area as well, which enhanced rain rates as these showers and thunderstorms remained nearly stationary over much of Union County Arkansas through much of the morning hours after daybreak. Widespread rainfall amounts of 3-6 inches fell across Union County, with isolated higher amounts of 7-9+ inches measured across Northern and Central portions of the county. This resulted in widespread flash flooding across much of Union County, flooding and washing away multiple roads, with high water entering multiple buildings in El Dorado. These showers and thunderstorms diminished during the afternoon hours on the 3rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 3, 2:56 AM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 3, 2:56 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
356 AM CDT Sun Jul 3 2022
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Sunday through Monday)
Issued at 219 AM CDT Sun Jul 3 2022
Latest upper air analysis is still showing a west to east oriented
shear axis along the Middle Red River Valley of NE TX, SE OK and SW
AR, hugging the AR/LA border into SE AR attm. This feature is pinned
between weak ridging aloft just off the S LA Coast and stronger
upper ridging across the Upper Red River Valley into EC OK and the
Tenn Valley. A moist tongue of moisture in the form of higher pwats
(in excess of 2 inches) also exists along the eastern flank of this
shear axis from SW AR into N and NE LA. This upper forcing has
already resulted in the development of widely scattered showers
across portions of N LA and S AR early this morning and if high res
and a majority of CAMS solutions are correct, should see convection
grow in intensity and coverage across the area as we move through
the morning, perhaps trying to taper off in coverage and intensity
by late morning through the afternoon hours. Have therefore oriented
pops highest across our NE zones today, tapering pops back to slight
chance probabilities near and northwest to the I-30 Corridor with
NIL pops across Deep East Texas for today. QPF efficiency could be
similar to what we witnessed early on Saturday with training of
storms with excessive rainfall rates so we will need to monitor this
closely across S AR and N LA this morning. Needless to say, cloud
cover and storm coverage will greatly impact temperatures today with
mid to upper 90s likely across our far west and southwest zones to
upper 80s across SC AR and portions of NE LA.
For tonight, kept slight chance pops going across all but our
southwest third early this evening but we should have a quiet night
across much of our region overnight even though some progs still
hint at the shear axis lingering across our eastern third overnight.
For Monday, the upper ridge mentioned above across the N Gulf Coast
will move inland and take up residence across the western half of
our region and thus the forecast shifts to the return of the
extensive heat, not only for Monday but through the long term
portion of the forecast as well. Would not be surprised to see some
locations on Monday seeing afternoon heat indices approaching 105
degrees but they do not appear widespread enough to warrant a Heat
Advisory with this package attm.
13
&&
.LONG TERM...
(Monday Night through Sunday)
Issued at 219 AM CDT Sun Jul 3 2022
Upper ridging will remain firmly in place across the region by
Tuesday of the upcoming work week, along with above normal
temperatures. Afternoon highs will approach the upper 90s to triple
digits in many locations, especially across the western half of the
region. There may be enough weakness on the southern flank of the
ridge to allow some diurnal seabreeze convection to make it into
portions of our Central and NE Louisiana zones Tuesday afternoon,
although confidence is only high enough to include slight chance
POPs at this time. Because of this, afternoon temps could likely be
few degrees cooler in those areas. Wednesday and Thursday are
expected to be a carbon copy of Tuesday with above normal temps, as
upper ridging will remain in place, along with slight afternoon POPs
across portions of Central and NE Louisiana. Heat Advisories may be
needed on all three days, as models suggest dewpoints will range
from the upper 60s to mid 70s in this stagnant airmass, resulting in
heat index values approaching the 105 threshold.
By Friday and Saturday, the center of the upper ridge will start to
shift westward into portions of western Texas and eventually into
the Rockies. But, the above normal temperatures and possible heat
advisories will remain, including likely triple digit readings in
many locations across the region. However, because of the placement
of the ridge, there could be enough weakness for isolated diurnal
convection to develop across our eastern zones on Friday and
eventually across most of the region by Saturday.
/20/
&&
.AVIATION...
(06Z TAFS)
Issued at 1215 AM CDT Sun Jul 3 2022
VFR conditions currently prevailing across all but the ELD
terminal with LIFR ceilings currently prevailing at that location.
Shear axis currently extends near the AR/LA boarder and some high
res products are hinting at developing convection during the
predawn hours in the vicinity of the ELD/MLU terminals. Have
therefore trended the 06z TAF package to this scenario with VCTS
or VCSH prevailing at the ELD terminal, delaying this to near
sunrise at the MLU terminal with TEMPO TSRA and VSBY restrictions
through the first half of the day. Elsewhere, we may have to deal
with some ceiling restrictions at the other remaining terminals
not to mention VSBY restrictions given all the precipitation and
wet soils from Saturday but did not go lower than MVFR on the
ceilings heights and VSBY categories through 03/15z. Should see
VFR conditions returning to our northeast half outside of
convection for the afternoon hours today.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 94 76 97 76 / 30 20 0 0
MLU 89 74 93 75 / 60 20 10 0
DEQ 94 72 98 74 / 20 20 0 0
TXK 93 77 97 77 / 30 20 0 0
ELD 87 72 93 74 / 60 20 10 0
TYR 97 76 100 76 / 10 10 0 0
GGG 95 75 98 75 / 20 20 0 0
LFK 97 75 97 75 / 10 10 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
SHORT TERM...13
LONG TERM....20
AVIATION...13
Hazardous weather outlook, Jul 2, 10:57 AM CST, 17 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1157 AM CDT Sat Jul 2 2022
ARZ061-071>073-LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-
165>167-031200-
Nevada-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-
Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Wood-Upshur-Marion-Smith-
Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
1157 AM CDT Sat Jul 2 2022
This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
east Texas and northeast Texas.
.DAY ONE...This afternoon and tonight.
Scattered to numerous showers and thunderstorms will continue through
the afternoon across much of Lower East Texas along and south of
Interstate 20, extreme Southern Arkansas, and North Louisiana, as an
upper level disturbance slowly drifts northeast over these areas.
While severe thunderstorms are not expected, the stronger storms will
be capable of producing locally heavy rainfall, which may result in
localized flash flooding. While these storms will diminish by this
evening, additional showers and embedded thunderstorms may redevelop
late tonight over portions of Southcentral Arkansas and Northeast
Louisiana, which may again result in locally heavy rainfall and
minor flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Scattered showers and thunderstorms look to persist through Sunday
afternoon across portions of Southern Arkansas and North Louisiana
near this disturbance, before diminishing late in the day. Locally
heavy rainfall will again be possible across these areas from the
stronger storms, which may result in minor flooding of low lying,
poor drainage areas. An upper level ridge of high pressure will begin
building in over the region late Sunday and persist through much of
this coming week, with afternoon temperatures climbing into the mid
90s to in excess of 100 degrees each day. Combined with the high
humidity, heat indices will range from 105-110 degrees, with Heat
Advisories likely needed for much if not all of the Four State
Region next week.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel, amateur radio
operators, and storm spotters may be needed this afternoon.
ARZ050-051-059-060-070-OKZ077-TXZ096-097-108>112-031200-
Sevier-Howard-Little River-Hempstead-Miller-McCurtain-Red River-
Bowie-Franklin-Titus-Camp-Morris-Cass-
1157 AM CDT Sat Jul 2 2022
This Hazardous Weather Outlook is for southwest Arkansas, southeast
Oklahoma and northeast Texas.
.DAY ONE...This afternoon and tonight.
Isolated showers and thunderstorms will be possible this afternoon
across Northeast Texas, Southeast Oklahoma, and Southwest Arkansas.
However, no hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Isolated showers and thunderstorms will again be possible Sunday across
Northeast Texas, Southeast Oklahoma, and Southwest Arkansas, before
diminishing late in the day as an upper level ridge of high pressure
builds in over the region and persists through much of this coming
week. This will result in afternoon temperatures climbing into the
upper 90s to in excess of 100 degrees each day, and when combined
with the high humidity, will produce heat indices ranging from
105-110 degrees. Thus, Heat Advisories will likely be needed for
much if not all of the Four State Region next week.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.
15
Heavy Rain, Union
- When
- July 3, 4:00 AM CST to 1:00 PM CST
- Where
- Union County, 2.6 mi E of Champagnolle
- Reported by
- COOP Observer
- Coordinates
- 33.305, -92.486
A storm total rainfall of 7.10 inches was measured at Calion Lock and Dam along the Ouachita River.
Heavy Rain, Union
- When
- July 3, 4:00 AM CST to 1:00 PM CST
- Where
- Union County, 0.58 mi E of Norphlet
- Reported by
- Public
- Coordinates
- 33.319, -92.660
A personal rain gauge in Norphlet measured a storm total rainfall of 9.12 inches.
Heavy Rain, Union
- When
- July 3, 4:00 AM CST to 1:00 PM CST
- Where
- Union County, 1.32 mi ENE of Rears Quinn
- Reported by
- Public
- Coordinates
- 33.289, -92.600
A personal weather station measured a storm total rainfall of 6.34 inches just off of Highway 167 between El Dorado and Calion.
Flash Flood, Union
- When
- July 3, 8:45 AM CST to 2:00 PM CST
- Where
- Union County, 1.61 mi W of Smackover to 2.53 mi NNW of Smackover
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 33.373, -92.758
Multiple pictures were posted to social media of numerous roads that were flooded in Smackover. These pictures also revealed that water entered multiple building within the city.
Flash Flood, Union
- When
- July 3, 9:45 AM CST to 2:00 PM CST
- Where
- Union County, 0.48 mi SE of Norphlet to 0.88 mi E of Norphlet
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 33.316, -92.663
Multiple pictures were posted to social media of portions of the 300-400 block of North Tate Street and the 500-600 block of East Padgett Street in Norphlet were washed out. A personal electronic rain gauge in Norphlet measured 9.12 inches of rain from this event.
Flash Flood, Union
- When
- July 3, 9:52 AM CST to 2:00 PM CST
- Where
- Union County, 2.7 mi NNE of Payne to 2.33 mi NNE of Payne
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.205, -92.379
About 3-4 feet of rushing water covered Highway 275 near Philadelphia Road. The road was closed in both directions.
Flash Flood, Union
- When
- July 3, 9:55 AM CST to 2:00 PM CST
- Where
- Union County, 5.44 mi E of Lisbon to 1.12 mi W of Smackover
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.264, -92.736
Manhole covers were floating away due to floodwaters throughout El Dorado. Widespread flooding was observed across much of Union County.
Flash Flood, Union
- When
- July 3, 10:00 AM CST to 2:00 PM CST
- Where
- Union County, 4.23 mi SSW of Norphlet to 1.55 mi ESE of Rears Quinn
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.267, -92.707
High water entered multiple buildings on West Hillsboro Street in El Dorado. Numerous roads were flooded throughout the city.
Flash Flood, Union
- When
- July 3, 10:00 AM CST to 2:00 PM CST
- Where
- Union County, 2.81 mi N of El Dorado to 2.51 mi N of El Dorado
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.241, -92.673
High water with depths of 3-4 feet covered West 19th Street and Tanglewood Drive in El Dorado. Multiple high water rescues were needed to rescue stranded motorists and residents from their homes.
Flash Flood, Union
- When
- July 3, 11:00 AM CST to 2:00 PM CST
- Where
- Union County, 1.06 mi S of Smith to 1.33 mi S of Smith
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 33.135, -92.632
Multiple pictures were posted to social media of much of Iron Mountain Road in front of Tony's Cycle Shop was washed away.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 3 to 8, 20227 deaths · 1 event
- Rip Current in North Carolina, July 3, 20221 death · 1 event
- Lightning Strike in North Carolina, July 3, 20221 death · 1 event
- Hail and Damaging Winds in South Dakota, July 3, 2022$4.4 million · 1.5 in hail · 10 events
- Tornadoes in Nebraska, July 3 to 4, 2022$700,000 · EF1 · 2 events
- Flash Flood and Damaging Winds in North Dakota, July 3 to 4, 2022$500,000 · 54 kt wind · 7 events
- Damaging Winds and Lightning Strike in Kansas, July 3, 2022$72,000 · 83 kt wind · 6 events
- Flash Flooding and Hail in Washington, July 3 to 4, 2022$31,000 · 1 in hail · 18 events
- Hail and Damaging Winds in Georgia, July 3, 2022$4,000 · 1.5 in hail · 20 events
- Flash Flood and Hail in South Dakota, July 3 to 4, 20221.25 in hail · 17 events
- Flash Flood and Flood in Montana, July 3, 20221.75 in hail · 16 events
- Damaging Winds in North Carolina, July 3, 2022$18,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045075, 1045077, 1045078, 1045066, 1045068, 1045070, 1045071, 1045072, 1045073, 1045074.